Communications in Mathematical Physics

, Volume 278, Issue 1, pp 253–288

Lingering Random Walks in Random Environment on a Strip

Article

Abstract

We consider a recurrent random walk (RW) in random environment (RE) on a strip. We prove that if the RE is i. i. d. and its distribution is not supported by an algebraic subsurface in the space of parameters defining the RE then the RW exhibits the (log t)2 asymptotic behaviour. The exceptional algebraic subsurface is described by an explicit system of algebraic equations.

One-dimensional walks with bounded jumps in a RE are treated as a particular case of the strip model. If the one dimensional RE is i. i. d., then our approach leads to a complete and constructive classification of possible types of asymptotic behaviour of recurrent random walks. Namely, the RW exhibits the (log t)2 asymptotic behaviour if the distribution of the RE is not supported by a hyperplane in the space of parameters which shall be explicitly described. And if the support of the RE belongs to this hyperplane then the corresponding RW is a martingale and its asymptotic behaviour is governed by the Central Limit Theorem.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Bolthausen, E., Goldsheid, I.: Recurrence and transience of random walks in random environments on a strip. Commun. Math. Phys. 214, 429–447 (2000)MATHCrossRefADSMathSciNetGoogle Scholar
  2. 2.
    Brémont, J.: On some random walks on Z in random medium. Ann. Probab. 30, 1266–1312 (2002)MATHCrossRefMathSciNetGoogle Scholar
  3. 3.
    Brémont, J.: Behavior of random walks on Z in Gibbsian medium. C. R. Acad. Sci. Série 1 Math. 338(11), 895–898 (2004)MATHGoogle Scholar
  4. 4.
    Brown, B.M.: Martingale Central Limit Theorems. Ann. Math. Statist. 42, 59–66 (1971)CrossRefMathSciNetGoogle Scholar
  5. 5.
    Furstenberg, H., Kesten, H.: Products of random matrices. Ann. Math. Statist. 31, 457–469 (1960)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Goldsheid, I.: Linear and Sub-linear Growth and the CLT for Hitting Times of a Random Walk in Random Environment on a Strip. Probability Theory and Related Fields, appeared on line in August, 2007, DOI: 10.1007/s00440-007-0091-0
  7. 7.
    Golosov, A.: Localization of random walks in one-dimensional random environments. Commun. Math. Phys. 92, 491–506 (1984)MATHCrossRefADSMathSciNetGoogle Scholar
  8. 8.
    Golosov, A.: On the limit distributions for a random walk in a critical one-dimensional random environment. Usp. Mat. Nauk 41(2), 189–190 (1986)MathSciNetGoogle Scholar
  9. 9.
    Gordin, M.I.: The Central Limit Theorem for stationary processes. Soviet Math. Dokl. 10, 1174–1176 (1969)MATHGoogle Scholar
  10. 10.
    Gordin, M.I., Lifshits, B.A.: The Central Limit Theorem for stationary Markov processes. Sov. Math. Dokl. 19(2), 392–394 (1978)MATHGoogle Scholar
  11. 11.
    Gordin, M.I., Lifshits, B.A.: The Invariance principle for stationary Markov processes. “Teorija verojatnostej i ejo primenenija” 1978, issue 4, pp. 865-866 (in Russian)Google Scholar
  12. 12.
    Hall, P., Heyde, C.C.: Martingale limit theory and its application. Academic Press, New York (1980)MATHGoogle Scholar
  13. 13.
    Kesten, H.: The limit distribution of Sinai’s random walk in a random environment. Physica A 138, 299–309 (1986)MATHCrossRefADSMathSciNetGoogle Scholar
  14. 14.
    Kesten, H., Kozlov, M.V., Spitzer, F.: Limit law for random walk in a random environment. Comp. Math. 30, 145–168 (1975)MATHMathSciNetGoogle Scholar
  15. 15.
    Key, E.: Recurrence and transience criteria for random walk in a random environment. Ann. Prob. 12, 529–560 (1984)MATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Lawler, G.: Weak convergence of a random walks in a random environment. Commun. Math. Phys. 87, 81–87 (1982)MATHCrossRefADSMathSciNetGoogle Scholar
  17. 17.
    Letchikov, A.V.: Localization of one-dimensional random walks in random environment. Soviet Scientific Reviews Section C: Mathematical Physics Reviews. Chur. Switzerland: Harwood Academic Publishers, 1989, pp. 173–220Google Scholar
  18. 18.
    Sinai, Ya.G.: The limiting behavior of a one-dimensional random walk in a random medium. Theory Prob. Appl. 27, 256–268 (1982)CrossRefMathSciNetGoogle Scholar
  19. 19.
    Solomon, F.: Random walks in a random environment. Ann. Prob. 3, 1–31 (1975)MATHCrossRefGoogle Scholar
  20. 20.
    Zeitouni, O.: Random walks in random environment, XXXI Summer school in Probability, St. Flour (2001). Lecture notes in Math. 1837, Berlin:Springer, 2004, pp. 193–312Google Scholar

Copyright information

© Springer-Verlag 2007

Authors and Affiliations

  1. 1.Universität Zürich, Institut für MathematikZürichSwitzerland
  2. 2.School of Mathematical Sciences, Queen Mary and Westfield CollegeUniversity of LondonLondonUK

Personalised recommendations